Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 28, NWS Blacksburg, VA

May 10, 2013Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2013, 8:49 PM EDT for Buckingham County, Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2013, 8:49 PM EDT (00:49 UTC)
Expired
May 10, 2013, 9:30 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 151 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 9:00 PM EDTTSTM WND DMG2 Sw Buckingham, VATREES DOWN ON DIXIE HILL RD... TIME ESTIMATED BY RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2013-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2013-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS51 KRNK 110049
SVRRNK
VAC029-110130-
/O.NEW.KRNK.SV.W.0028.130511T0049Z-130511T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 930 PM EDT

* AT 844 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
  SCHUYLER TO 6 MILES SOUTHWEST OF CENTENARY TO WINGINA...OR ALONG A 
  LINE EXTENDING FROM 20 MILES WEST OF FORK UNION TO 10 MILES 
  NORTHWEST OF DILLWYN TO 10 MILES EAST OF BENT CREEK...AND MOVING 
  EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DILLWYN...
  CENTENARY...
  GOLD HILL...
  BUCKINGHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS
ROCKBRIDGE AND AMHERST COUNTIES DURING THE PAST HOUR. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
 
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3764 7825 3749 7836 3751 7873 3764 7864
      3772 7865 3776 7861 3777 7855 3776 7850
      3780 7849 3776 7847 3769 7824
TIME...MOT...LOC 0048Z 270DEG 50KT 3772 7864 3764 7861 3758 7866 

$$

RAB
2 follow-up statements
034 
WWUS51 KRNK 110109
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
909 PM EDT FRI MAY 10 2013

VAC029-110130-
/O.CON.KRNK.SV.W.0028.000000T0000Z-130511T0130Z/
BUCKINGHAM VA-
909 PM EDT FRI MAY 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT 
FOR EXTREME NORTHEASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
   
AT 905 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW CANTON TO GOLD
HILL...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
CENTENARY...
NEW CANTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3764 7825 3768 7852 3776 7855 3776 7850
      3780 7849 3776 7847 3769 7824
TIME...MOT...LOC 0105Z 270DEG 50KT 3772 7834 3764 7831 3758 7836 

$$

RAB
792 
WWUS51 KRNK 110115
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT FRI MAY 10 2013

VAC029-110122-
/O.CAN.KRNK.SV.W.0028.000000T0000Z-130511T0130Z/
BUCKINGHAM VA-
915 PM EDT FRI MAY 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
EXTREME NORTHEASTERN BUCKINGHAM COUNTY IS CANCELLED...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

IF YOU OBSERVED QUARTER OR LARGER-SIZED HAIL...AS WELL AS ANY REPORTS OF WIND
DAMAGE...INCLUDING DOWNED TREES OR LARGE LIMBS...PLEASE REPORT THIS TO THE 
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4.
REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3764 7825 3768 7852 3776 7855 3776 7850
      3780 7849 3776 7847 3769 7824
TIME...MOT...LOC 0112Z 270DEG 50KT 3509 5362 3501 5361 3496 5368 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:22 PM EDT, 27 minutes earlier.

Area forecast discussion, May 10, 8:22 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT FRI MAY 10 2013

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION TONIGHT...AND CROSS THE AREA
ON SATURDAY. A REINFORCING COLD FRONT WILL MOVE THROUGH THE REGION
SATURDAY NIGHT INTO SUNDAY. HIGH PRESSURE WILL BUILD OVER THE AREA
DURING THE EARLY PART OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
AS OF 705 PM EDT FRIDAY...

A POCKET OF STRONG WINDS ASSOCIATED WITH A CELL NOW MOVING
THROUGH BOTETOURT COULD PRODUCE A BRIEF 50KT GUST AS THIS CELL
GENERATED A 48KT GUST AT THE ROA ASOS NOT LONG AGO. THESE SHOWERS
AND STORMS WILL MOVE NE OUT OF THE REGION OVER THE NEXT COUPLE
HOURS ONLY LEAVING SCATTERED SHOWERS AND A FEW STORMS. WITH THE
COLD FRONT STILL TO OUR WEST...SHOWERS WILL LIKELY BE OFF AND ON
ACROSS SE WEST VA AND EXTREME SW VA THROUGH THE NIGHT.

&&

.SHORT TERM /7 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 315 PM EDT FRIDAY...

DURING THE DAY SATURDAY...ISOLATED STORMS WILL STILL BE POSSIBLE
AHEAD OF THE FRONT...BUT ONCE THE FRONT MOVES EAST OF A PARTICULAR
AREA...THAT REGION WILL BE LACKING THE INSTABILITY NEEDED FOR
ADDITIONAL THUNDER GIVEN THE VAST CLOUD SHIELD THAT WILL BE IN PLACE
BEHIND THE FRONT. ISOLATED STORMS WILL BE POSSIBLE THROUGH THE
AFTERNOON IN ADVANCE OF THE FRONT ACROSS PORTIONS OF SOUTHSIDE
VIRGINIA AND NEIGHBORING PARTS OF NORTH CENTRAL NORTH CAROLINA.

RATHER IMPRESSIVE TROUGH OR THIS TIME OF YEAR WILL SEND COLDER TEMPS
INTO THE AREA BY THE END OF THE WEEKEND. FRONTAL SYSTEM EXITS EAST
SAT NIGHT AND SHOULD SEE SHOWERS ENDING. 8H TEMPS SINK TO +2 IN THE
MTNS BY SUNDAY MORNING WITH WINDY CONDITIONS. TEMPS ARE GOING TO
STAY UP THANKS TO THE MIXING AND UPSLOPE CLOUDS SO ONLY LOWS IN THE
LOWER 40S HIGHER ELEVATIONS WITH MID TO UPPER 40S WEST TO LOWER TO
MID 50S EAST.

SUNDAY LOOKS BREEZY AND FALL-LIKE. VERY DRY AIR WILL WORK IN ON NW
WINDS AND SKIES SHOULD BE MOSTLY SUNNY WITH SOME LINGERING UPSLOPE
CLOUDS ACROSS SE WV. HIGHS RANGE FROM THE MID TO UPPER 50S HIGHER
ELEVATIONS TO LOWER 60S NEW RIVER VALLEY...WITH UPPER 60S TO LOWER
70S EAST...SO ONLY ABOUT 5-10 DEGREES BELOW NORMAL.

SUNDAY NIGHT...WILL BE BETWEEN SHORTWAVES AND THERE COULD BE ENOUGH
WEAKENING IN THE WINDS ALLOW FROST TO FORM IN THE MTNS LATE SUNDAY
NIGHT INTO MONDAY MORNING. WILL HIGHLIGHT THIS IN THE HWO. MAY SEE
SOME HIGH LVL CLOUD SPILLING SOUTHEAST AHEAD OF THE NEXT WAVE THOUGH.

THE COLDER AIR WILL SURGE IN MORE AFTER A STRONGER SHORTWAVE ARRIVES
MONDAY AFTERNOON. HIGHS MONDAY WILL BE 10 TO 15 DEGREES AND SOME 20
BELOW NORMAL RANGING FROM THE UPPER 40S TO LOWER 50S HIGHER
TERRAIN...MID TO UPPER 50S NEW RIVER VALLEY AND LOWER 60S EAST.

CONCERN MONDAY WILL BE THE LAST SHORTWAVE AND HOW MUCH CLOUDS ARRIVE
WITH IT. GIVEN DRY LOW LVLS MODELS SHOWING SOME MID LEVEL MOISTURE
WITH IT AND MAY SPIT OUT A LIGHT SHOWER OVER THE ALLEGHANY HIGHLANDS
INTO WV. OVERALL MODELS KEEP IT DRY BUT TEND TO UNDERESTIMATE
MOISTURE GENERATED BY THE STRONGER VORTS. FOR NOW WILL LEAN TOWARD A
BLEND OF THE CLOUDIER ECMWF AND LESS CLOUDS OF THE GFS/NAM.

WINDS WILL BE PICKING UP AGAIN WITH THIS WAVE AND THEN WEAKENING
OVERNIGHT MONDAY NIGHT. THIS WILL BE BETTER DECOUPLING AT LEAST LATE
IN THE MOUNTAINS WHERE THE HIGH SHIFTS OVERHEAD. MORE COVERAGE OF
FROST/FREEZE POTENTIAL SO KEEPING THAT HIGHLIGHTED IN THE HWO WITH
LOWS AROUND FREEZING WRN MOUNTAINS TO MID TO UPPER 30S ELSEWHERE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF NOON EDT FRIDAY.

ROLLERCOASTER OF WEATHER THIS PERIOD...AS WE START WITH A DEEP COOL
TROUGH OVER OUR AREA WHILE HIGH PRESSURE SWINGS INTO THE REGION
SENDING TEMPERATURES DROPPING TOWARD FREEZING BY TUESDAY MORNING. WE
MAY SEE ENOUGH DECOUPLING WHERE THE WRN HALF OF THE FORECAST AREA
INTO AREAS NORTH OF THE ROANOKE RIVER RECEIVE FROST. STILL
MENTIONING THIS IN THE HWO.

THE MODELS SHOW THE TROUGH LIFTING OUT BY MIDWEEK WITH HEIGHTS
BUILDING AS THE LOW LVL FLOW TURNS SOUTHWEST. THIS WILL BE BRINGING
SEASONAL TO ABOVE SEASONAL HIGHS/LOWS TO US BY THURSDAY. PATTERN
SUGGEST MAINLY QUIET EARLY ALTHOUGH LEE TROUGH GETS FORMING TOWARD
THURSDAY WHERE SOME CONVERGENCE COULD FIRE A FEW SHRA/TSRA IN THE
MTNS. THERE IS SOME DIFFERENCE THU-FRI AS GFS/ECMWF DIFFER ON THE
NEXT UPSTREAM TROUGH. THE 00Z ECMWF IS MORE AMPLIFIED ALOFT WITH
SLOWER TIMING OF NEXT SYSTEM. OVERALL...LEANED TOWARD
ECMWF/ENSEMBLES AT DAY 7...WHICH INDICATES SOME TROUGHINESS AND A
BETTER CHANCE 30 OF THUNDERSTORMS IN THE WEST WITH SLIGHT CHANCE
EAST. STILL STAYING ON THE HUMID/WARM SIDE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 814 PM EDT FRIDAY...

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE MOVING NE
AND END OVER THE NEXT HOUR OR SO. UNDER SOME OF THE HEAVIER
SHOWERS...IFR VIS IS STILL A POSSIBILITY. SOME MVFR CIGS ARE
POSSIBLE LATE TONIGHT AS CLOUDS LOWER. WITH THE COLD FRONT STILL
TO OUR WEST...SHOWERS WILL CONTINUE OFF AND ON PAST MIDNIGHT FOR
LWB/BLF WITH LESS OF A CHANCE FOR ROA/BCB. ALTHOUGH SKIES ARE FAIR
IN THE VIRGINIA PIEDMONT...EVENTUALLY LOWER CLOUDS AROUND 3KFT
WILL ARRIVE AT LYH/DAN TOWARDS DAWN.

EXPECT SOME IMPROVEMENT TO CONDITIONS DURING SATURDAY
MORNING...WITH SHRA/TSRA MORE SCATTERED WITH A GREATER FOCUS IN
THE EAST.

MOST OF THE PRECIPITATION WILL END ACROSS THE AREA EARLY SATURDAY
NIGHT. LINGERING LOW LEVEL MOISTURE WILL YIELD SOME MOUNTAIN AND
RIVER VALLEY FOG.

MOSTLY VFR CONDITIONS ARE EXPECTED SUNDAY THROUGH TUESDAY AS
COLDER HIGH PRESSURE BUILDS INTO THE REGION. THERE MAY BE SOME
LATE NIGHT/EARLY MORNING VALLEY FOG...BUT COVERAGE OF THIS WILL
DECREASE EACH SUBSEQUENT NIGHT AS DRIER AIR WORKS ITS WAY INTO THE
REGION.

ON WEDNESDAY...A FAST MOVING SYSTEM MAY BRING A RETURN OF
SCATTERED SHOWERS AND STORMS TO THE AREA.

&&

.HYDROLOGY...
AS OF 320 PM EDT FRIDAY...

AS AN AVERAGE...WIDESPREAD RAINFALL THROUGHOUT THE UPCOMING 24 HOURS
IS EXPECTED TO BE UNDER ONE HALF OF AN INCH. LOCALLY HIGHER AMOUNTS
AND RATES ARE EXPECTED UNDER ANY STRONG STORMS THAT EXIST
CURRENTLY...OR WILL DEVELOP OVERNIGHT OR SATURDAY. GIVEN THE
EXPECTED RELATIVELY FAST SPEED OF THE INDIVIDUAL STORMS...ONE
INDIVIDUAL STORM CELL WILL NOT PROMPT FLASH FLOODING.  HOWEVER...IF
ANY AREA...ESPECIALLY WITHIN A REGION THAT RECEIVED EXCESSIVE
RAINFALL EARLIER IN THE WEEK...MANAGES TO EXPERIENCE TRAINING OF
THESE HEAVIER CELLS...LOCALIZED FLASH FLOODING IS A POTENTIAL. NO
WATCH PLANNED GIVEN THE EXPECTED ISOLATED NATURE OF ANY FLASH
FLOODING. THE SITUATION WILL BE BEST HANDLED BY HIGHLIGHTING THE
POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK AND THE ISSUANCE OF ANY
FLASH FLOOD WARNINGS AS NEEDED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...KM
SHORT TERM...DS/WP
LONG TERM...WP
AVIATION...DS/KM
HYDROLOGY...DS
Hazardous weather outlook, May 10, 3:38 PM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT FRI MAY 10 2013

NCZ003>006-019-020-VAZ022-032>035-043>047-058-059-111945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
338 PM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS WITH GUSTY WINDS AND HAIL ARE POSSIBLE
THIS EVENING AND TONIGHT. SOME OF THESE STORMS MAY CONTAIN LOCALLY
HEAVY RAIN. IF ENOUGH STORMS PASS OVER THE SAME AREA IN A SHORT
PERIOD OF TIME...LOCALIZED FLASH FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FROST IS POSSIBLE IN SHELTERED VALLEYS BOTH SUNDAY NIGHT AND
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-023-024-WVZ042>045-111945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
338 PM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS WITH GUSTY WINDS AND HAIL ARE POSSIBLE
LATE THIS AFTERNOON INTO TONIGHT AHEAD OF AN APPROACHING COLD
FRONT. SOME OF THESE STORMS MAY CONTAIN LOCALLY HEAVY RAIN. IF
ENOUGH STORMS PASS OVER THE SAME AREA IN A SHORT PERIOD OF
TIME...LOCALIZED FLASH FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FROST IS POSSIBLE BOTH SUNDAY NIGHT AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 6:42 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT FRI MAY 10 2013

VAZ018-022-023-034-102315-
BOTETOURT VA-CRAIG VA-BEDFORD VA-ROANOKE VA-
642 PM EDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  EASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 715 PM EDT

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING TWO STRONG THUNDERSTORMS...ONE NEAR NEW CASTLE...AND ANOTHER
  OVER ROANOKE CITY...BOTH MOVING NORTHEAST AT 20 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM AND VERY HEAVY
  RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. HEAVY RAIN WILL RESULT
  IN PONDING OF WATER ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES
  AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  MONTVALE...
  BUCHANAN...
  TROUTVILLE...
  AND ORISKANY.

LAT...LON 3738 7953 3720 7998 3756 8015 3775 7972
TIME...MOT...LOC 2239Z 247DEG 20KT 3750 8004

RAB
Special weather statement, May 10, 7:04 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT FRI MAY 10 2013

VAZ022-033-110000-
FRANKLIN VA-ROANOKE VA-
704 PM EDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  EXTREME SOUTHERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 800 PM EDT

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM BENT MOUNTAIN TO CHECK TO ENDICOTT...OR ALONG A LINE
  EXTENDING FROM COPPER HILL TO 12 MILES EAST OF PILOT TO 7 MILES
  EAST OF FLOYD...AND MOVING NORTHEAST AT 45 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...
  FERRUM...
  BENT MOUNTAIN...
  PENHOOK...
  AND BURNT CHIMNEY.

LAT...LON 3695 8018 3695 8014 3703 8011 3710 8011
      3712 8013 3712 8016 3715 8015 3722 7985
      3722 7980 3723 7978 3721 7978 3719 7972
      3715 7971 3714 7966 3705 7959 3696 7962
      3689 8021
TIME...MOT...LOC 2300Z 221DEG 41KT 3713 8013 3702 8014 3691 8018

RAB
Special weather statement, May 10, 7:16 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT FRI MAY 10 2013

NCZ002-VAZ015-110015-
ALLEGHANY NC-GRAYSON VA-
716 PM EDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  EXTREME SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORM FROM INDEPENDENCE TO SPARTA
  TO WHITEHEAD...MOVING EAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BAYWOOD...
  GLADE VALLEY...
  SPARTA...

LAT...LON 3658 8126 3666 8095 3665 8095 3663 8092
      3664 8092 3665 8091 3664 8090 3656 8084
      3656 8091 3650 8093 3646 8097 3643 8121
TIME...MOT...LOC 2309Z 255DEG 28KT 3652 8114

RAB
Special weather statement, May 10, 7:23 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT FRI MAY 10 2013

VAZ024-110015-
ROCKBRIDGE VA-
723 PM EDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 815 PM EDT

* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR COLLIERSTOWN...MOVING
  NORTHEAST AT 50 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...
  COLLIERSTOWN...
  BUENA VISTA CITY...
  VESUVIUS...
  AND CORNWALL.

LAT...LON 3792 7919 3788 7915 3786 7914 3783 7918
      3781 7921 3781 7923 3779 7927 3775 7930
      3764 7948 3778 7964 3800 7934
TIME...MOT...LOC 2318Z 229DEG 44KT 3777 7951

RAB
Local storm report, May 10, 8:01 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     6 NNW STEWARTSVILLE     37.34N 79.85W
05/10/2013                   BOTETOURT          VA   911 CALL CENTER

            ONE TREE FELL ON A POWER LINE NEAR THE INTERSECTION OF
            ROUTE 460 AND WILLOW BROOK LANE

&&

PW
Local storm report, May 10, 8:42 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND DMG     3 NNE BUENA VISTA CITY  37.77N 79.35W
05/10/2013                   ROCKBRIDGE         VA   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND POWER LINES DOWN BETWEEN
            LEXINGTON AND BUENA VISTA

&&

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:14 PM EDTSpecial Weather StatementRNKCampbell31 min
May 11, 3:46 PM EDTFreeze WatchRNKAlleghany, Bath, Bland, Craig, Giles, Grayson and 3 more24 hr
May 11, 4:20 PM EDTSpecial Weather StatementRNKCharlotte10 min
May 11, 4:26 PM EDTSevere Thunderstorm WarningRNKCharlotte19 min
May 11, 5:48 PM EDTSpecial Weather StatementRNKRoanoke27 min
May 11, 5:50 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington25 min
May 11, 6:17 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem28 min
May 11, 6:50 PM EDTSpecial Weather StatementRNKBedford25 min
May 11, 7:02 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell43 min
May 11, 7:08 PM EDTSpecial Weather StatementRNKFranklin22 min
May 11, 7:21 PM EDTSpecial Weather StatementRNKFranklin24 min
May 11, 7:29 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania61 min
May 11, 7:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg49 min
May 11, 7:46 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell14 min
May 11, 7:58 PM EDTSpecial Weather StatementRNKAmherst32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.